boston.com Your Life your connection to The Boston Globe

At Risk: A Boon for the Skin but a Peril for the Throat

People being treated for acne with antibiotics appear more than twice as likely to get upper respiratory tract infections as those not taking the medicine.

The findings, based on a large study of people with acne ages 15 to 35, hold true for antibiotics applied to the skin as well a those taken orally.

Dr. David J. Margolis, the lead author of the study and an associate professor of dermatology at the University of Pennsylvania, emphasized that the findings did not suggest giving up the antibiotic regimen.

"Acne can be a serious disease," Dr. Margolis said. "I would think that most people would not stop their acne treatment because of a concern about developing an upper respiratory tract infection."

The study included more than 118,000 patients with acne, 72 percent of them on the antibiotics.

The finding that even topical application of an antibiotic can increase respiratory infections may seem odd, the authors write.

But previous studies have shown that topical antibiotics have a distinct effect on skin bacteria distant from the site of application and on the bacterial colonization of the nostrils.

The study, appearing last month in Archives of Dermatology, showed that people on antibiotics for acne treatment were more likely to have their throats and nasal passages colonized with streptococcus than those not receiving the treatment.

The authors acknowledge that this type of study does not prove that the use of antibiotics for acne treatment causes upper respiratory tract infections.

"If there is any take-home message," Dr. Margolis said, "it is that, in general, long-term antibiotic use may be associated with an increased risk of infectious illnesses. In general, it is important to use antibiotics only when they are indicated."

SEARCH THE ARCHIVES
 
Today (free)
Yesterday (free)
Past 30 days
Last 12 months
 Advanced search